Alert archive / Washington / River Flood Watches in 2012
River Flood Watch 13, NWS Spokane, WA
NWS Spokane, WA issued this river flood watch at Jul 7, 2012, 10:08 AM PDT for Chelan County, Washington. It took effect at Jul 9, 2012, 8:46 PM PDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2012, 10:08 AM PDT (17:08 UTC)
- In effect from
- Jul 9, 2012, 8:46 PM PDT
- Expired
- Jul 10, 2012, 12:30 PM PDT
- In force
- 16 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- None
County Chelan County, WA
The radar
The Seattle radar (KATX), 144 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Stehekin River at Stehekin (STHW1).
- Action stage
- 19.5 ft
- Minor stage
- 20.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12451000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
547 WGUS66 KOTX 071708 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE, WA 1008 AM PDT SAT JUL 7 2012 ...THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A FLOOD WATCH FOR THE FOLLOWING RIVERS AND LAKES IN WASHINGTON... STEHEKIN RIVER AT STEHEKIN AFFECTING CHELAN COUNTY ...MOUNTAIN SNOW MELT AND POSSIBLE PRECIPITATION ALONG THE CASCADE CREST THIS WEEKEND MAY BRING THE STEHEKIN RIVER AT STEHEKIN TO FLOOD STAGE EARLY NEXT WEEK... MONITOR CURRENT WATER LEVELS ON THE WEB AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE) HERE ARE SOME FORECASTS FOR AREA RIVERS AND LAKES: PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX THE SPRING SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE WATER. TAKE APPROPRIATE PRECAUTIONS. && WAC007-081708- /O.NEW.KOTX.FL.A.0013.120710T0453Z-120712T1946Z/ /STHW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1008 AM PDT SAT JUL 7 2012 THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A * FLOOD WATCH FOR THE STEHEKIN RIVER AT STEHEKIN * FROM MONDAY EVENING TO THURSDAY AFTERNOON. * AT 9:30 AM SATURDAY THE STAGE WAS 22.1 FEET. * MINOR FLOODING IS POSSIBLE. * FLOOD STAGE IS 24.00 FEET. * FORECAST...FLOOD STAGE MAY BE REACHED BY MONDAY BEFORE MIDNIGHT. LATEST FORECAST SUGGESTS THE RIVER WILL PEAK AROUND 24.5 FEET EARLY WEDNESDAY BEFORE SLOWLY FALLING. * AT 23.5 FEET...SOME WATER MAY BE OVER MCGREGOR MEADOWS ROAD. $$
2 follow-up statements
909 WGUS66 KOTX 081657 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE, WA 957 AM PDT SUN JUL 8 2012 ...THE FLOOD WATCH CONTINUES FOR THE FOLLOWING RIVERS AND LAKES IN WASHINGTON... STEHEKIN RIVER AT STEHEKIN AFFECTING CHELAN COUNTY ...MOUNTAIN SNOW MELT AND POSSIBLE PRECIPITATION ALONG THE CASCADE CREST THIS WEEKEND MAY BRING THE STEHEKIN RIVER AT STEHEKIN TO FLOOD STAGE EARLY NEXT WEEK... MONITOR CURRENT WATER LEVELS ON THE WEB AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE) HERE ARE SOME FORECASTS FOR AREA RIVERS AND LAKES: PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX THE SPRING SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE WATER. TAKE APPROPRIATE PRECAUTIONS. && WAC007-091657- /O.CON.KOTX.FL.A.0013.120710T0346Z-120712T1946Z/ /STHW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 957 AM PDT SUN JUL 8 2012 THE FLOOD WATCH CONTINUES FOR THE STEHEKIN RIVER AT STEHEKIN * FROM MONDAY EVENING TO THURSDAY AFTERNOON. * AT 9:30 AM SUNDAY THE STAGE WAS 22.6 FEET. * MINOR FLOODING IS POSSIBLE. * FLOOD STAGE IS 24.00 FEET. * FORECAST...FLOOD STAGE MAY BE REACHED BY TOMORROW EVENING. THE LATEST FORECAST SUGGESTS THE RIVER WILL PEAK AROUND 24.7 FEET EARLY WEDNESDAY BEFORE SLOWLY FALLING. * AT 23.5 FEET...SOME WATER MAY BE OVER MCGREGOR MEADOWS ROAD. $$
564 WGUS66 KOTX 101930 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE, WA 1230 PM PDT TUE JUL 10 2012 ...THE FLOOD WATCH IS CANCELLED FOR THE FOLLOWING RIVERS AND LAKES IN WASHINGTON... STEHEKIN RIVER AT STEHEKIN AFFECTING CHELAN COUNTY && WAC007-102000- /O.CAN.KOTX.FL.A.0013.000000T0000Z-120712T1946Z/ /STHW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1230 PM PDT TUE JUL 10 2012 THE FLOOD WATCH IS CANCELLED FOR THE STEHEKIN RIVER AT STEHEKIN * AT 11:30 AM TUESDAY THE STAGE WAS 22.9 FEET. * FORECAST...THE RIVER IS FORECAST TO REACH A MAXIMUM STAGE OF 23.6 FEET BY TONIGHT. * AT 23.5 FEET...SOME WATER MAY BE OVER MCGREGOR MEADOWS ROAD. $$
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at Jul 7, 4:25 AM PDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jul 7, 4:25 AM PDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 425 AM PDT Sat Jul 7 2012 .SYNOPSIS... A big warm up is on the way. Some of the hottest weather in the last couple of years is anticipated Sunday and Monday. A few locations in the Inland Northwest will flirt with record heat. Thunderstorm chances will be slowly increasing through the weekend and into next week with the greatest risk for thunder in the short-term arriving Sunday night and Monday. Temperatures remain above normal through much of the week. && .DISCUSSION... Today through Sunday: A mid-level ridge of high pressure will continue to amplify over the northern Rockies and Inland Northwest, promoting hot and mainly dry conditions. Weak impulses in the southerly flow on the west side of the ridge will work with instability to bring at least a slight chance of showers and thunderstorms around the mountains. A weak impulse sliding by the central Panhandle early this morning encountering some mid-level instability was enough to trigger some showers around eastern Latah county south into the Camas Prairie, slipping into southern Shoshone county. These are expected to dissipate through this morning. Then this afternoon and evening, models place the best surface-based instability across the southeast CWA, from the Blue Mountains through the central Panhandle. Surface-based CAPE values lay in the 600-1200 J/kg range. Yet away from the higher terrain this instability is largely capped. Models loosely agree on weak impulses or vorticity maxima around the upper Great Basin pivot across southern and central Idaho this afternoon and evening. They do no appear strong enough to break the cap, but enough to continue the threat of showers and thunderstorms over the Blue Mountains, Camas Prairie and central Panhandle mountains. An vorticity max slips by the Cascades this afternoon and evening as well. Models do not show as much instability here. Yet the 200-400 J/kg of cape combined with weak vorticity max and weak upslope flow are enough to keep the slight shower and thunderstorm chances going across the higher terrain. With relatively weak 0-6km shear, averaging less than 25kts, any storms that develop are not expected to be well organized and are expected to weaken upon moving from the higher terrain. However any of the isolated showers/storms that develop will still be capable of some brief heavy downpours and perhaps some small hail. After dark the loss of surface-based instability and lack of strong forcing for the continued elevated instability across the southeast will support the end of the shower and thunderstorm threat for the overnight hours and Sunday morning. By Sunday afternoon, especially late afternoon, models show a slightly more organized shortwave (currently off the California coast near 35N/130W) coming up through northern California and Oregon. For the most part the best lift and precipitation chances will remain south of the region during the day. However increased CAPE and any weak impulses coming in ahead of it will be enough to keep the slight shower and thunderstorm chances across the Cascades and the Blue Mountains and Camas Prairie through the Panhandle mountains. This includes the L-C valley and extreme southern Palouse. Throughout this period, the strengthening mid-level ridge will promote above normal to much above normal temperatures. Region 850mb temperatures push into the mid and upper 20s Celsius. This supports highs in the upper 90s to low 100s by Sunday. This will put some locations near record highs. /J. Cote' Sunday night through next Saturday...No big changes to the overall upper level pattern at least through mid-week. That is high pressure strengthening over the desert southwest and dominating the weather, while a deep low pressure system gets blocked out in the Gulf of Alaska. The ridge axis will remain over western Montana through mid week before weakening and shifting as the upper low tries to break down the ridge. Building high pressure will result in a significant warming trend through the extended period. Temperatures are expected to climb well into the 90s and lower 100s through Tuesday before cooling ever so slowly as the ridge axis shifts east. Temperatures through the forecast period will remain 10-15 degrees or more above normal through the week. Southerly flow will allow moisture to advect north into the region Sunday and Monday, with all the models indicating the moisture remaining well above 10k feet. This will how ever destabilize the mid levels Sunday and Monday. In addition the models are locking on to a short wave disturbance moving just east of the Cascades Sunday night into Monday morning. This is a good pattern for high based nocturnal thunderstorms Sunday night with the focus along the east slopes of the Cascades and the Columbia basin. Typically we would not see a lot of precipitation with high based thunderstorms. However with models PW's well over an inch by Monday morning I would think there will be at least some decent rain with the convection. As such i bumped up pops accordingly. Showers and thunderstorms should subside Monday morning, before surface based convection begins Monday afternoon. By this time there is not much in the way of forcing and lift will be associated with surface heating and orographics with the best convection tied to the terrain of the northern and eastern mountains. As such we may see more in the way of showers with embedded thunderstorms Monday afternoon and evening. Tuesday through Thursday the flow becomes southwesterly as the ridge axis shifts east. The atmosphere will stabilize somewhat in this flow pattern and temperatures will show some cooling through the end of the week. There are a few ripples of energy that are showing up in the models from time to time and this will help to support a chance of mainly afternoon and evening showers and thunderstorms mainly across the Blue mountains and the Idaho Panhandle. Friday and next Saturday it appears that a trough will move into the region to push the ridge out of the region. The models are showing widely varying solutions of strength and timing of this trough passage and at this time confidence in any of the models is low. Scattered showers and thunderstorms will be possible with a cooling trend beginning late Friday. /Tobin && .AVIATION... 12Z TAFS: An upper-level ridge of high pressure will promote VFR conditions with light winds over TAF sites. Low to mid-level instability will work with passing impulses on the backside of the ridge to bring isolated showers/-tsra to the central Panhandle Mtns, Camas Prairie and Blue Mtns. Some will be possible in the vcnty of KLWS this afternoon and evening. /J. Cote' && .PRELIMINARY POINT TEMPS/POPS... Spokane 92 63 98 67 98 67 / 0 0 10 10 10 20 Coeur d'Alene 90 59 96 62 97 64 / 0 0 10 10 20 20 Pullman 91 57 97 59 96 60 / 10 10 10 20 20 20 Lewiston 100 66 103 70 103 70 / 10 10 20 20 20 20 Colville 96 58 100 59 102 60 / 0 0 10 10 20 30 Sandpoint 89 52 94 56 96 58 / 0 0 10 10 20 20 Kellogg 88 57 95 59 96 59 / 10 10 20 10 20 30 Moses Lake 98 63 103 67 103 66 / 0 0 10 30 20 10 Wenatchee 96 65 100 68 100 68 / 0 0 10 30 20 10 Omak 95 60 100 63 101 64 / 10 10 0 20 20 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...&&
Hazardous weather outlook, Jul 7, 6:23 AM PDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 623 AM PDT SAT JUL 7 2012 IDZ001>004-026-027-WAZ031>038-041>044-081330- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 623 AM PDT SAT JUL 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:51 PM PDT | Fire Weather Watch | OTX | 16 hr |
Nearby
River Flood Watches in Washington, 2012Every river flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.